Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2020, 6:28 PM CDT for Reno County, Rice County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 24, 2020, 6:46 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
810
WUUS53 KICT 242328
SVRICT
KSC155-159-250015-
/O.NEW.KICT.SV.W.0093.200624T2328Z-200625T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
628 PM CDT Wed Jun 24 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
North central Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
* Until 715 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located just east of
Sterling, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, South Hutchinson, Nickerson and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 9820 3828 9799 3804 9790 3804 9818
TIME...MOT...LOC 2328Z 348DEG 9KT 3825 9814
HAIL...1.25IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
241
WWUS53 KICT 242337
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
637 PM CDT Wed Jun 24 2020
KSC155-159-250015-
/O.CON.KICT.SV.W.0093.000000T0000Z-200625T0015Z/
Reno KS-Rice KS-
637 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL RENO AND SOUTHEASTERN RICE COUNTIES...
At 637 PM CDT, a severe thunderstorm was located just north of
Nickerson, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hutchinson, South Hutchinson, Nickerson and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9820 3825 9798 3804 9790 3804 9818
TIME...MOT...LOC 2337Z 348DEG 9KT 3823 9813
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL381
WWUS53 KICT 242346
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
646 PM CDT Wed Jun 24 2020
KSC155-159-242356-
/O.CAN.KICT.SV.W.0093.000000T0000Z-200625T0015Z/
Reno KS-Rice KS-
646 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RENO AND
SOUTHEASTERN RICE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Kansas.
LAT...LON 3825 9820 3825 9798 3804 9790 3804 9818
TIME...MOT...LOC 2345Z 348DEG 9KT 3821 9812
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:23 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 24, 6:23 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 623 PM CDT Wed Jun 24 2020 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 344 PM CDT Wed Jun 24 2020 Across the CONUS, there is a trough over the Great Lakes/eastern half with a ridge in the Plains. Another trough is located along the West Coast. Isolated showers and rumbles of thunder developed this morning but did diminish fairly quickly. Isolated showers and thunderstorms have started to form mid afternoon. Temperatures rose to the upper 80s to lower 90s across the state. && .SHORT TERM...(This evening through Saturday night) Issued at 344 PM CDT Wed Jun 24 2020 Highlights: 1) Scattered thunderstorms late this afternoon and evening which may be strong to severe in central Kansas 2) Additional chances of storms Thursday night and Friday 3) Temperatures in the 90s Challenges: Precipitation chances and coverage Changes: Precipitation chances and respective timing throughout The northwest flow pattern continues today with summertime convective activity anticipated to expand in coverage this afternoon. At this time, it appears the best chances will be along and west of I-135. This activity should be scattered since there is not a distinct focus thus confidence is lower with the lack of coverage. Instability is on the increase with roughly 30-40kts of 0- 6km bulk shear. The Storm Prediction Center inserted a slight risk with their morning update from Barton to McPherson to Sedgwick to Harper counties and points west and northwest to Kiowa and Trego counties. As mentioned in the previous discussion, there is an inverted v sounding which favors a wind or downburst threat. It is possible that the storms could be strong to severe with up to quarter sized hail and 60mph winds. These thunderstorms should be diurnally driven and fall apart soon after sunset. As the western trough progresses eastward, this shifts the ridge to the east. The wave stays along the Front Range and tracks across the Plains on Friday. There could be activity late Thursday night thru the day on Friday. Models suggest decent CAPE in the afternoon but marginal 20kts of shear with a boundary over the area. The best chances for precipitation remain Friday evening into early Saturday which coincides with the approximate timing of the boundary. There are some discrepancies with the NAM showing persistent activity during the day into Saturday while the GFS indicates a later show (overnight Friday into early Saturday). Chances of precipitation will likely be adjusted due to a change in confidence and timing with additional model runs for better agreement. .LONG TERM...(Sunday through Wednesday) Issued at 344 PM CDT Wed Jun 24 2020 Highlights: 1) Chances of thunderstorms throughout 2) Temperatures in the 90s It appears that another boundary will move across on Sunday. The trend is to maintain daily chances for thunderstorms. Model discrepancies are prominent through much of the end of the forecast period. Thus there is low confidence in what will actually occur. Changes in the chances for precipitation have been modified with this issuance based on the current blend of model data. Stay tuned for future changes and updates. Temperatures should stay in the 90s throughout this period as well. On Tuesday, they could climb to the mid to upper 90s in the west. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 622 PM CDT Wed Jun 24 2020 Early this evening, scattered thunderstorms have developed across central Kansas and have been progressing southward towards south central Kansas. A few of these storms have already been severe, producing large hail in up to about the size of golf balls. A severe thunderstorm watch remains in effect for portions of the area, including all terminals with the exception of KCNU. Throughout the next few hours, however, expect these diurnally driven storms to gradually wane in both strength and coverage before midnight as they continue to push southward. After midnight tonight, an increasing low-level jet may produce some low-level wind shear concerns in central Kansas. Otherwise, VFR flight conditions are expected throughout the day tomorrow. Winds may get rather gusty during the afternoon with gusts up to around 25kts or so at some locations. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 92 71 94 / 20 0 10 20 Hutchinson 66 92 70 93 / 20 0 20 30 Newton 67 91 71 92 / 20 0 10 30 ElDorado 67 90 71 92 / 20 10 10 20 Winfield-KWLD 68 91 71 92 / 10 10 10 20 Russell 65 94 70 93 / 30 10 40 40 Great Bend 66 94 69 94 / 30 0 30 20 Salina 67 93 73 94 / 20 10 20 40 McPherson 66 92 70 92 / 20 0 20 30 Coffeyville 67 90 70 91 / 20 10 0 10 Chanute 67 90 71 90 / 20 10 0 10 Iola 67 90 71 91 / 30 10 0 20 Parsons-KPPF 67 90 71 90 / 20 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...TAV
Hazardous weather outlook, Jun 24, 6:12 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 612 PM CDT Wed Jun 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 612 PM CDT Wed Jun 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated strong to severe storms are possible into the evening. If a storm can develop, it may produce quarter to golf ball sized hail and wind gusts to 60 mph. See the latest severe thunderstorm watch for portions of central and south central Kansas for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will remain possible early Thursday morning. A few strong storms may occur with dime size hail the main threat. A more widespread chance of strong to severe storms will occur on Friday afternoon and evening. The main concerns are quarter sized hail, wind gusts to 60 mph and localized flooding. Additional storm chance will occur over the weekend with some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jun 24, 5:22 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 NW GENESEO 38.53N 98.17W
06/24/2020 M1.00 INCH ELLSWORTH KS TRAINED SPOTTER
HAIL THE SIZE OF QUARTERS COMING DOWN
CURRENTLY.
&&
TAVSpecial weather statement, Jun 24, 5:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Wichita KS 526 PM CDT Wed Jun 24 2020 KSZ032-242300- Russell KS- 526 PM CDT Wed Jun 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... * Until 600 PM CDT. * At 524 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just west of Russell. this storm was nearly stationary. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3896 9900 3897 9884 3880 9876 3879 9901 TIME...MOT...LOC 2226Z 324DEG 1KT 3887 9892 DARMOFAL
Special weather statement, Jun 24, 5:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT Wed Jun 24 2020
KSZ051-242330-
McPherson KS-
555 PM CDT Wed Jun 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern McPherson County in central Kansas...
* Until 630 PM CDT.
* At 554 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Marquette, or 8 miles southwest
of Lindsborg...moving east at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lindsborg and Marquette.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3861 9763 3841 9762 3842 9789 3860 9791
3861 9775
TIME...MOT...LOC 2255Z 265DEG 15KT 3852 9781
DARMOFALLocal storm report, Jun 24, 5:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 5 NE LYONS 38.40N 98.14W
06/24/2020 E1.75 INCH RICE KS BROADCAST MEDIA
VIA SOCIAL MEDIA.
&&
KEDLocal storm report, Jun 24, 6:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 1 ENE LYONS 38.35N 98.18W
06/24/2020 E1.75 INCH RICE KS TRAINED SPOTTER
&&Local storm report, Jun 24, 6:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 NE LYONS 38.37N 98.18W
06/24/2020 M2.00 INCH RICE KS BROADCAST MEDIA
KAKE STORM CHASER SENT PICTURE VIA TWITTER.
TIME IS ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:38 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Jun 24, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 28 min |
| Jun 24, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Jun 24, 4:32 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jun 24, 4:48 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| Jun 24, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 34 min |
| Jun 24, 5:07 PM CDT | Special Weather Statement | ICT | Marion | 23 min |
| Jun 24, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 37 min |
| Jun 24, 5:26 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Jun 24, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Jun 24, 5:55 PM CDT | Special Weather Statement | ICT | McPherson | 35 min |
| Jun 24, 6:48 PM CDT | Special Weather Statement | ICT | Saline | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.